Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 53, NWS Goodland, KS

August 14, 2019Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 14, 2019, 5:58 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2019, 5:58 PM MDT (23:58 UTC)
Expired
Aug 14, 2019, 6:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:20 PM MDTHAIL 1.257 Sw Idalia, CODELAYED REPORT OF DIME TO HALF DOLLAR SIZE HAIL AND CROPS STRIPPED OF THEIR LEAVES. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WFUS53 KGLD 142358
TORGLD
COC063-125-150030-
/O.NEW.KGLD.TO.W.0053.190814T2358Z-190815T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
558 PM MDT Wed Aug 14 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Yuma County in northeastern Colorado...
  North central Kit Carson County in east central Colorado...

* Until 630 PM MDT.
    
* At 558 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 17 miles northwest of Bonny Reservoir, moving south at
  25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3982 10254 3979 10234 3946 10233 3948 10267
TIME...MOT...LOC 2358Z 009DEG 23KT 3976 10245 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PATTON
2 follow-up statements
798 
WWUS53 KGLD 150011
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
611 PM MDT Wed Aug 14 2019

COC063-125-150030-
/O.CON.KGLD.TO.W.0053.000000T0000Z-190815T0030Z/
Yuma CO-Kit Carson CO-
611 PM MDT Wed Aug 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR SOUTH
CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
    
At 610 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 16 miles west of Bonny Reservoir, moving south at 25 
mph. Spotters have reported golf ball size hail with this storm NW 
of Idalia at 604 PM MDT.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3977 10256 3975 10237 3946 10233 3948 10267
TIME...MOT...LOC 0010Z 009DEG 23KT 3968 10247 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PATTON
573 
WWUS53 KGLD 150027
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
627 PM MDT Wed Aug 14 2019

COC063-125-150036-
/O.EXP.KGLD.TO.W.0053.000000T0000Z-190815T0030Z/
Yuma CO-Kit Carson CO-
627 PM MDT Wed Aug 14 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT
CARSON COUNTIES WILL EXPIRE AT 630 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

Remember, a Severe Thunderstorm Warning still remains in effect for
south-central Yuma County and north-central Kit Carson County.

LAT...LON 3977 10256 3975 10237 3946 10233 3948 10267
TIME...MOT...LOC 0026Z 009DEG 23KT 3959 10249 

$$

PATTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 14, 5:45 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 14, 5:45 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Wed Aug 14 2019

.UPDATE...
Issued at 306 PM MDT Wed Aug 14 2019

Updated the forecast to include Severe Thunderstorm Watch 582 in
effect until 9 PM MDT this evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 144 PM MDT Wed Aug 14 2019

Today, we will see once again warm surface temperatures, in the
mid to upper 80s, moderate deep-layer shear and instability, steep
lapse rates, prevailing again over our CWA. Although the threat
is slightly less today, our strongest threats will once again be
along the Colorado / Kansas border. We are expecting another round
of discrete supercells producing large hail, up to 3 inches,
damaging winds up to 70 mph, and a potential tornado or two. This
will be followed by transitioning to a wind threat in the evening.
Additional forcing from a shortwave will aid in sustaining
convective development into the late overnight hours, which flash
flooding will continue to be a concern.

Thursday, we may see a few severe storms. SPC currently has our
area split diagonally between a slight risk to a marginal risk.
Tonight's convection will help to aid or lessen the extent to how
much the environment will get worked over. Regardless, expecting
convective development with peak afternoon heating and lasting
through the evening hours. Guidance is still quite a bit in
disagreement as to what will happen, so confidence remains low at
this time as to extent of impacts to the Tri-State area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM MDT Wed Aug 14 2019

For the extended period...upper level flow at 500 mb starts off
zonal on Thursday night with a flat upper ridge over the southern
half of the country. Several shortwaves will be moving thru the
central Plains along the northern periphery of the ridge. Going into
the upcoming weekend...pattern shift in the upper flow as both the
GFS/ECMWF begin to nose the ridge into the Plains from the
southwest. This will be aided in part by a digging shortwave into
the Pacific northwest. Ridge will become further amplified going
into the first half of next as upper flow becomes more
southwesterly.

There will be chances for showers and thunderstorms into the first
portions of the weekend and again by the midway portion of next
week. The in-between period will be affected by the building ridge.

PW values are lower for a good portion of the extended ranging from
0.75"-1.00" but any storms that occur could have locally heavy
rainfall potential...especially the eastern half of the area. There
is some instability as well which could afford the CWA some
strong/severe storm potential...but will be dependent on the
location/strength of the surface features associated with the
passing shortwaves.

For temps...a shift from zonal to SW flow aloft will afford the
region a warming trend that will have daytime highs in the mid to
upper 80s to start...but lift into the mid 90s by midweek next week.
Overnight lows will trend from mainly upper 50s Thursday night to
mid/upper 60s by next Tuesday/Wednesday nights. Low daytime RH
values in the 20s-30s percent will keep heat index values in check.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM MDT Wed Aug 14 2019

KGLD, vfr conditions expected through the period. Southeast winds
around 12kts at taf issuance will veer to the south then west then
north for the remainder of the period with speeds up to 13kts with
perhaps some higher gusts at times...primarily during the day
Thursday. Showers/thunderstorms northwest of the terminal at
present time are showing a southeast movement near 30 mph and
could impact the terminal around 01z. Have added a thunder mention
for the 01z-02z timeframe.

KMCK, vfr conditions expected through the period. Gusty east winds
at taf issuance will subside by 02z and remain from an east to
northeast direction at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until 3 AM MDT Thursday for COZ090>092.

NE...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     NEZ079>081.

&&

UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 14, 3:04 PM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
304 PM MDT Wed Aug 14 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
304 PM MDT Wed Aug 14 2019 /404 PM CDT Wed Aug 14 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch has been issued for the Tri-State area starting
3 PM MDT through 3 AM MDT tonight.

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent counties through 9 PM MDT tonight.

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible late this afternoon and evening,
primarily north of Interstate 70 and west of Highway 83 between
3 pm and 10 pm MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible during the afternoon and evening
hours on both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 4:39 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM CDT Wed Aug 14 2019

NEZ081-142315-
Red Willow NE-
539 PM CDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medicine Creek Reservoir State Recreation Area, or 23 miles southeast
of Curtis, moving southeast at 30 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 10019 4001 10019 4035 10039 4035 10020
TIME...MOT...LOC 2239Z 324DEG 28KT 4038 10023

PATTON
Special weather statement, Aug 14, 5:12 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Wed Aug 14 2019

COZ090-142345-
Yuma County CO-
512 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wray, moving southeast at 20 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Wray and Vernon.

This includes Highway 385 between mile markers 225 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4003 10256 4021 10233 4000 10206 3977 10231
TIME...MOT...LOC 2311Z 314DEG 18KT 4007 10234

PATTON
Local storm report, Aug 14, 5:20 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 WNW WRAY              40.11N 102.32W
08/14/2019  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:12 PM MDTSevere Thunderstorm WarningGLDCheyenne48 min
Aug 13, 6:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 13, 7:01 PM MDTSpecial Weather StatementGLDCheyenne29 min
Aug 14, 1:40 AM MDTSpecial Weather StatementGLDCheyenne35 min
Aug 14, 2:39 AM MDTSpecial Weather StatementGLDKit Carson36 min
Aug 14, 9:59 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson, Yuma11 hr
Aug 14, 5:12 PM MDTSpecial Weather StatementGLDYuma33 min
Aug 14, 5:16 PM MDTSevere Thunderstorm WarningGLDYuma44 min
Aug 14, 5:41 PM MDTSevere Thunderstorm WarningGLDYuma34 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.